Snapping Hip Syndrome

Snapping Hip Syndrome – The Clinical Syndrome

Snapping hip syndrome, which is also known as coxa sultans, is a constellation of symptoms that includes a snapping sensation in the lateral hip associated with sudden, sharp pain in the area of the greater trochanter.

The snapping sensation and pain are the result of the iliopsoas tendon subluxing over the greater trochanter or iliopectinate eminence. The symptoms of snapping hip syndrome occur most commonly when the patient rises from a sitting to a standing position or when walking briskly.

Often, trochanteric bursitis coexists with snapping hip syndrome, further increasing the patient’s pain and disability. The trochanteric bursa lies between the greater trochanter and the tendon of the gluteus medius and the iliotibial tract.

What are the Symptoms of Snapping Hip Syndrome

Physical examination reveals that the patient can recreate the snapping and pain by moving from a sitting to a standing position and adducting the hip. Point tenderness over the trochanteric bursa indicating trochanteric bursitis also is often present. If the patient has a significant component of trochanteric bursitis, he or she has a positive resisted abduction release test.

This test is performed by having the patient assume the lateral position with the unaffected leg down. The examiner firmly grasps the patient’s lateral thigh and has the patient abduct the hip against the examiner’s resistance. The examiner suddenly releases the resistance against the patient’s active abduction. This sudden release of resistance markedly increases the pain over the greater trochanter if the patient has trochanteric bursitis.

How is Snapping Hip Syndrome diagnosed?

Plain radiographs are indicated in all patients with pain thought to be emanating from the hip to rule out occult bony pathological processes and tumor. Based on the patient’s clinical presentation, additional tests may be indicated, including complete blood count, prostate-specific antigen, erythrocyte sedimentation rate, and antinuclear antibody testing.

Magnetic resonance imaging (MRI) and ultrasound imaging of the affected hip are indicated if occult mass or aseptic necrosis is suspected and to help confirm the diagnosis. The following injection technique serves as a diagnostic and therapeutic maneuver.

Differential Diagnosis

Snapping hip syndrome frequently coexists with trochanteric bursitis and arthritis of the hip, which may require specific treatment to provide palliation of pain and return of function. Occasionally, snapping hip syndrome can be confused with meralgia paresthetica because both manifest with pain in the lateral thigh.

The two syndromes can be distinguished by the fact that patients with meralgia paresthetica do not have any of the previously mentioned physical findings associated with snapping hip syndrome and have decreased sensation in the distribution of the lateral femoral cutaneous nerve. Electromyography helps sort out confusing clinical presentations. The clinician must consider the potential for primary or secondary tumors of the hip in the differential diagnosis of snapping hip syndrome.

Treatment

A short course of conservative therapy consisting of simple analgesics, nonsteroidal antiinflammatory drugs (NSAIDs), or cyclooxygenase-2 (COX-2) inhibitors is a reasonable first step in the treatment of patients with snapping hip syndrome. The patient should be instructed to avoid repetitive activity that may be responsible for the development of snapping hip syndrome, such as running on sand. If the patient does not experience rapid improvement, the following injection technique is a reasonable next step.

The patient is placed in the lateral decubitus position with the affected side up. The midpoint of the greater trochanter is identified. Proper preparation with antiseptic solution of the skin overlying this point is carried out. A syringe containing 2 mL of 0.25% preservative-free bupivacaine and 40 mg of methylprednisolone is attached to a 25-gauge, 31⁄2-inch needle.

Before needle placement, the patient should be advised to say “There!” as soon as a paresthesia into the lower extremity is felt, indicating that the needle has impinged on the sciatic nerve. If a paresthesia occurs, the needle should be withdrawn immediately and repositioned more laterally. The needle is advanced carefully through the previously identified point at a right angle to the skin, directly toward the center of the greater trochanter. The needle is advanced slowly to avoid trauma to the sciatic nerve until it hits the bone. The needle is withdrawn out of the periosteum, and after careful aspiration for blood and, if no paresthesia is present, the contents of the syringe are gently injected. There should be minimal resistance to injection. Ultrasound guidance may improve the accuracy of needle placement and decrease the incidence on needle-related complications.

Complications and Pitfalls

Care must be taken to rule out other conditions that may mimic the pain of snapping hip syndrome. The main pitfall of the described nerve block is proximity to the sciatic nerve, which makes it imperative that this procedure be done only by clinicians well versed in the regional anatomy and experienced in performing injection techniques. Many patients report a transient increase in pain after this injection technique. Infection, although rare, can occur, and careful attention to sterile technique is mandatory.

Clinical Pearls

Snapping hip syndrome frequently coexists with trochanteric bursitis and arthritis of the hip, which may require specific treatment to provide palliation of pain and return of function. This injection technique is extremely effective in the treatment of snapping hip syndrome. It is a safe procedure if careful attention is paid to the clinically relevant anatomy in the areas to be injected. Most side effects of this injection technique are related to needle-induced trauma to the injection site and underlying tissues. Special care must be taken to avoid trauma to the sciatic nerve.

The use of physical modalities, including local heat and gentle stretching exercises, should be introduced several days after the patient undergoes this injection technique. Vigorous exercises should be avoided because they would exacerbate the symptoms. Simple analgesics, NSAIDs, and antimyotonic agents may be used concurrently with this injection technique.


15585

Sign up to receive the trending updates and tons of Health Tips

Join SeekhealthZ and never miss the latest health information

15856
Scroll to Top